Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 201, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 24, 2002, 10:43 PM CDT for Knox County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2002, 10:43 PM CDT (03:43 UTC)
- Expired
- Jul 24, 2002, 11:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Knox County, NE
The radar
The Sioux Falls radar (KFSD), 141 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 735 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 2139 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
684
WUUS53 KOAX 250343
SVROMA
NEC107-250445-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1042 PM CDT WED JUL 24 2002
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KNOX COUNTY IN NORTHEAST NEBRASKA
* UNTIL 1145 PM CDT
* AT 1041 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 17 MILES NORTHWEST OF VERDEL...OR ABOUT 40
MILES NORTH OF ONEILL. MOVEMENT WAS SOUTHEAST AT 40 MPH.
* SOME LOCATIONS AFFECTED...
VERDEL
NIOBRARA
SANTEE...VERDIGRE
CENTER...BAZILE MILLS...WINNETOON
BLOOMFIELD...WAUSA
THIS DANGEROUS STORM HAS A HISTORY OF PRODUCING HAIL THE SIZE OF
GOLFBALLS. IN ADDITION TO THE LARGE HAIL...PLAN ON WINDS TO 65 MPH
WITH THIS STORM. TAKE SHELTER ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS AND KEEP AWAY FROM WINDOWS AND GLASS DOORS.
LAT...LON 4314 9842 4299 9856 4286 9829 4247 9824
4246 9752 4282 9752
NIETFELDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:30 PM CDT, 7 hours 13 minutes earlier.
Area forecast discussion, Jul 24, 3:30 PM CDT, 7 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 330 PM CDT WED JUL 24 2002 FORECAST CONCERNS CONTINUE TO CENTER AROUND PRECIP CHANCES AND TEMPS RELATING TO FRONTAL BOUNDARIES. SYNOPSIS...WARM FRONT FROM LOW N CNTRL SD SEWD NEAR MO RVR INTO SERN NEB WILL LIKELY BE REINFORCED BY OUTFLOW FROM ONGOING CONVECTION. THE AREA WILL REMAIN IN LOW LVL MOIST ADVN AS LOW LVL JET INCREASES THIS EVE. SHORT TERM...STILL LOOKS LIKE A GOOD CHC TSTMS ESPECIALLY IN NRN AND ERN ZONES. SEVERE POTENTIAL PER MCD. MID TERM...AFTER SFC LOW AND UPPER WAVE PASS TO OUR EAST...A WEAK CDFNT WILL DROP INTO NRN KS...POSSIBLY RESULTING IN SOME TSTMS IN THE SOUTH FIRST. COOLING WILL BE VERY MINOR AS WARM ADVN GETS GOING BY THU AFTN ALOFT. ANOTHER CHC TSTMS WITH RETURN OF FRONT AHEAD OF NEXT WAVE MAINLY FRI AFTN INTO FRI NIGHT. AS TEMPS CONTINUE TO WARM ALOFT...AVN QPF BULLSEYE IS ALMOST CERTAINLY OVERDONE. ETA EXTENSION APPEARS TO BRING ANOTHER COLD FRONT THROUGH ON SAT... BUT AVN WAITS UNTIL SUNDAY. CHC PRECIP BOTH DAYS. WILL NOT GO AS HOT ON TEMPS SAT AS SOME NEIGHBORS. HAVE NO BIG DISAGREEMENTS WITH HPC GUIDANCE LATER IN THE EXTENDED. .OMA...NONE. POLLACK
In the hours before
Special weather statement, Jul 24, 5:30 PM CDT, 5 hours 13 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-251000- HAZARDOUS WEATHER OUTLOOK...CORRECTED ISSUANCE TIME NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 530 PM CDT WED JUL 24 2002 STORM SPOTTER ACTIVATION WILL BE NEEDED EARLY THIS EVENING OVER NORTHEAST NEBRASKA...AND POSSIBLY LATER THIS EVENING OVER EAST CENTRAL NEBRASKA AND SOUTHWEST IOWA. SEVERE THUNDERSTORMS HAVE ALREADY DEVELOPED NEAR THE NEBRASKA- SOUTH DAKOTA BORDER EARLY THIS EVENING...AND THEY WILL BE MOVING SOUTHEAST AND SPREADING INTO MUCH OF NORTHEAST NEBRASKA. THERE WILL BE A GOOD CHANCE FOR SEVERE STORMS IN NORTHEAST NEBRASKA THROUGH SUNSET...AND SOME SEVERE STORMS MAY PERSIST INTO THE LATE EVENING HOURS. THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...HOWEVER THERE MAY BE ENOUGH SHEAR IN THE ATMOSPHERE FOR A FEW TORNADOES. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). DDN
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 11:35 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 40 min |
| Jul 24, 11:48 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 42 min |
| Jul 25, 2:11 AM CDT | Severe Thunderstorm Warning | OAX | Douglas | 49 min |
| Jul 25, 2:37 AM CDT | Severe Thunderstorm Warning | OAX | Cass | 23 min |
| Jul 25, 3:00 AM CDT | Severe Thunderstorm Warning | OAX | Otoe | 45 min |
| Jul 25, 3:53 AM CDT | Severe Thunderstorm Warning | OAX | Thurston | 37 min |
| Jul 25, 3:58 AM CDT | Severe Thunderstorm Warning | OAX | Douglas, Sarpy, Washington | 62 min |
| Jul 25, 4:09 AM CDT | Tornado Warning | OAX | Thurston | 21 min |
| Jul 25, 4:31 AM CDT | Tornado Warning | OAX | Burt | 29 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.